Iowa, 2010

Flooding in Iowa, August 4 to 7, 2010

August 4 to 7, 2010 · NWS DVN · 3 events in 3 counties and zones

5 feet on August 4 around 2 pm CDT. 6 feet around 7 am CDT August 5.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the first week of August resulted in the Iowa River at Lone Tree going above the moderate flood stage level of 16.5 feet on August 4 around 2 pm CDT. It crested around 17.6 feet around 7 am CDT August 5. It fell below the moderate flood stage level around 1 am CDT August 7.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 4, 10:33 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 4, 10:33 AM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1133 AM CDT WED AUG 4 2010

.UPDATE...
WEAKENING MCS COMPLEX MOVING OUT OF CENTRAL IA HAS SO FAR TAKEN AIM
PRIMARILY ON AREAS ALONG AND NORTH OF I-80 WITH ONLY LIGHT TO
MODERATE RAINFALL WITH LIGHTNING NO LONGER OBSERVED OVER THE
PAST HOUR.THE PARENT MID LEVEL WAVE WAS ALSO TRIGGERING
ADDITIONAL LIGHT SHOWERS OVER THE PAST HOUR OVER S CENTRAL INTO SE
IA. UPPER AIR ANALYSIS AND SATELLITE/RADAR IMAGERY INDICATES ANOTHER
WEAK MID LEVEL WAVE PUSHING EAST OUT OF FAR SE NEB ALONG THE
PRIMARY LOW LEVEL BOUNDARY.

HAVE UPDATED THE FORECAST TO REFOCUS THE HIGHER POPS NORTH OF
INTERSTATE 80 THIS MORNING. WITH HEAVY RAINFALL NO LONGER LIKELY
OVER THE NEXT FEW HOURS...HAVE CANCELLED THE FLASH FLOOD WATCH
EARLY. WILL CONTINUE TO WATCH CONVECTIVE TRENDS FOR ADDITIONAL
REDEVELOPMENT WITH THE APPROACHING WAVE LATER TODAY...BUT WITH THE EXTENSIVE
CLOUD COVER MAY LIMIT THE INSTABILITY. VWP AND PROFILERS
INDICATE THE NRN HALF OF THE STATE NOW INTO THE NRLY FLOW
ALOFT...SO THE SOUTH APPEARS MOST FAVORED FOR ADDITIONAL
DEVELOPMENT LATER TODAY AND ON-GOING 30 TO 40 PERCENT POPS FOR THE
AFTERNOON LOOK GOOD.

&&

.AVIATION...
A DISSIPATING COMPLEX OF SHOWERS WILL CONTINUE TO AFFECT THE
CID...MLI AND DBQ TERMINALS THROUGH EARLY AFTERNOON. CONDITIONS
WILL REMAIN PREDOMINANTLY VFR WITH SHORT PERIODS OF MVFR DUE
PRIMARILY TO VISIBILITY RESTRICTIONS. AREAS OF LOW CIGS AT OR
BELOW 1 KFT OVER E CENTRAL IA WILL LIKELY LIFT BY EARLY AFTERNOON
AS WELL. THE BRL SITE WILL BE MOST FAVORABLE FOR AFTERNOON
THUNDERSTORM REDEVELOPMENT...BUT UNCERTAINTY TOO LOW TO INCLUDE IN
THE FORECASTS AT THIS TIME. OTHERWISE...DRIER AIR FILTERING INTO
THE REGION TONIGHT WILL BRING CLEARING SKIES AND LIGHT N-NW
SURFACE WINDS. WITH MOIST SURFACE CONDITIONS...MAY HAVE SOME LATE
NIGHT EARLY MORNING FOG INTO MVFR RANGE.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SHEETS
Hazardous weather outlook, Aug 4, 3:58 AM CST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
458 AM CDT WED AUG 4 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-051000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
458 AM CDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS WILL EXIT THE OUTLOOK AREA BEFORE 6 AM THIS
MORNING. THESE STORMS MAY PRODUCE WIND GUSTS OF 50 TO 55 MPH.

MORE THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE OUTLOOK AREA
LATER THIS MORNING AND EARLY AFTERNOON. THE STORM PREDICTION
CENTER HAS PLACED THE AREA UNDER A SLIGHT RISK OF SEVERE STORMS.
THE GREATEST RISK WITH THESE STORMS IS FOR STRONG DAMAGING WIND
GUSTS.

AREA RIVERS ARE EXPERIENCING FLOODING. THESE LATEST THUNDERSTORMS
MAY AGGRAVATE THE ONGOING FLOODING OR CAUSE NEW FLOODING. PLEASE
SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS RETURN TO THE FORECAST FOR SATURDAY NIGHT THROUGH
TUESDAY. IT IS TOO SOON TO DETERMINE IF THESE STORMS MAY OR MAY
NOT PRODUCE SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS MORNING AND EARLY AFTERNOON...GENERALLY
SOUTH OF HIGHWAY 30.

In the hours before

Local storm report, Aug 4, 7:12 AM CST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
812 AM CDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 AM     HEAVY RAIN       WNW PARNELL             41.58N 92.01W
08/04/2010  M4.35 INCH       IOWA               IA   TRAINED SPOTTER

            24 HOUR TOTAL.

&&

MIKEZ
Local storm report, Aug 4, 7:33 AM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
833 AM CDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TSTM WND DMG     ELDRIDGE                41.64N 90.57W
08/04/2010                   SCOTT              IA   NWS EMPLOYEE

            SEVERAL TREE BRANCHES DOWN. TIME ESTIMATED.

&&
Local storm report, Aug 4, 8:46 AM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
946 AM CDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     TSTM WND DMG     DAVENPORT               41.56N 90.60W
08/04/2010                   SCOTT              IA   NEWSPAPER

            TIME ESTIMATED. LARGE TREE BRANCH DOWN AND ENTIRE TREE
            DOWN ON HOUSE AND CAR. 36TH AVE W OF DIVISION. QUAD CITY
            TIMES REPORT.

&&

DLS
Local storm report, Aug 4, 9:19 AM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1019 AM CDT WED AUG 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TSTM WND DMG     N LE CLAIRE             41.60N 90.36W
08/04/2010                   SCOTT              IA   LAW ENFORCEMENT

            TREE DOWN TAKING OUT POWER LINES ON 277TH AVE JUST NORTH
            OF TERRITORIAL RD. TIME ESTIMATED.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Johnson

When
August 4, 1:00 PM CST to August 7, 12:00 AM CST
Where
Johnson County, 2.59 mi W of Hills to 3.1 mi SSW of Lone Tree
Cause
Heavy Rain
Property damage
$75,000
Reported by
River/Stream Gage
Coordinates
41.550, -91.600

Flood, Washington

When
August 4, 1:00 PM CST to August 7, 12:00 AM CST
Where
Washington County, 4.84 mi N of Riverside to 7.47 mi ENE of Haskins
Cause
Heavy Rain
Property damage
$75,000
Reported by
River/Stream Gage
Coordinates
41.550, -91.600

Flood, Louisa

When
August 4, 1:00 PM CST to August 7, 12:00 AM CST
Where
Louisa County, 14.66 mi NNW of Gladwin to 12.61 mi SW of Gladwin
Cause
Heavy Rain
Property damage
$100,000
Reported by
River/Stream Gage
Coordinates
41.550, -91.600

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257296, 257297, 257298.